Alert archive / Texas / Flash Flood Watches in 2017

Flash Flood Watch 6, NWS Midland/Odessa, TX

September 24, 2017Pecos County, Terrell County, Texas; Eddy County, New Mexico

NWS Midland/Odessa, TX issued this flash flood watch at Sep 24, 2017, 3:45 PM CDT for Pecos County, Terrell County, Texas; Eddy County, New Mexico. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Sep 24, 2017, 3:45 PM CDT (20:45 UTC)
Expired
Sep 25, 2017, 4:21 AM CDT
In force
13 hr
Issued by
NWS Midland/Odessa, TX
Flood severity
None

Counties Eddy County, NM, Pecos County, TX, Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 118 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 281 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 204 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
281 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
695 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
204 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

459 
WGUS64 KMAF 242045
FFAMAF

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Midland/Odessa TX
345 PM CDT Sun Sep 24 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING FOR ALL
AREAS ALONG AND WEST OF THE PECOS RIVER...

.An upper level storm system centered Utah this afternoon will 
slowly move northeast overnight.  As it does, disturbances will
move through southwest flow aloft over West Texas and Southeast 
New Mexico. These disturbances will initiate showers and 
thunderstorms over the area. This, combined with good low and mid
level moisture, will result in heavy rainfall, especially with 
slow moving or training storms. This watch will likely be 
extended in time or expanded in coverage as the situation 
develops.

NMZ027-028-TXZ057-058-074-075-079>082-258-251100-
/O.NEW.KMAF.FF.A.0006.170924T2045Z-170925T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Guadalupe Mountains of Eddy County-Eddy County Plains-
Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Davis/Apache Mountains Area-
Pecos-Presidio Valley-Marfa Plateau-Big Bend Area-Terrell-
Guadalupe Mountains-
Including the cities of Queen, Artesia, Carlsbad, 
Carlsbad Caverns NP, Van Horn, Pecos, Alpine, Fort Davis, 
Fort Stockton, Presidio, Marfa, Big Bend NP, Marathon, Dryden, 
Sanderson, Guadalupe Mountains NP, and Pine Springs
345 PM CDT Sun Sep 24 2017 /245 PM MDT Sun Sep 24 2017/

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...

* Heavy rainfall will result in flash flooding of arroyos and
  small streams. Urban flash flooding will also be possible 
  within cities and towns.  

* Dont drive into areas where water covers the road.  The water 
  may be deeper than it appears and less than a foot of rushing 
  water can float many vehicles.  If you encounter water flowing 
  across a roadway, turn around, don't drown.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding.  Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
1 follow-up statement
500 
WGUS64 KMAF 250921
FFAMAF

Flood Watch
National Weather Service Midland/Odessa TX
421 AM CDT Mon Sep 25 2017

...FLASH FLOOD WATCH CANCELLED THIS MORNING FOR ALL AREAS ALONG 
AND WEST OF THE PECOS RIVER...

.An upper level storm system centered over Wyoming will remain
nearly stationary through tonight. Precipitation had decreased
across the watch area this morning and widespread flash flooding
is not expected. Precipitation may increase again later today
and tonight across west Texas and southeast New Mexico. All 
interests should keep abreast of the latest weather information 
concerning the potential for heavy rainfall later today or
tonight.

NMZ027-028-TXZ057-058-074-075-079>082-258-251030-
/O.CAN.KMAF.FF.A.0006.000000T0000Z-170925T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Guadalupe Mountains of Eddy County-Eddy County Plains-
Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Davis/Apache Mountains Area-
Pecos-Presidio Valley-Marfa Plateau-Big Bend Area-Terrell-
Guadalupe Mountains-
Including the cities of Queen, Artesia, Carlsbad, 
Carlsbad Caverns NP, Van Horn, Pecos, Alpine, Fort Davis, 
Fort Stockton, Presidio, Marfa, Big Bend NP, Marathon, Dryden, 
Sanderson, Guadalupe Mountains NP, and Pine Springs
421 AM CDT Mon Sep 25 2017 /321 AM MDT Mon Sep 25 2017/

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of southeast New Mexico and
southwest Texas has been cancelled. Widespread heavy rainfall is
no longer expected this morning.



$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood watch went out at Sep 24, 3:45 PM CDT, 0 minutes earlier.

Area forecast discussion, Sep 24, 3:45 PM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
345 PM CDT Sun Sep 24 2017

.DISCUSSION...

WV imagery shows the upper trough has moved from NV to UT over the
past 24 hours, and will continue to be the main influence on the
forecast into the extended.  Latest models open this feature and
move it to the upper Midwest/Canada by Tuesday, only to develop
another closed low over srn NV to replace it.  This will maintain a
wet pattern in SW flow aloft for West Texas and Southeast New Mexico
for the next few days.

Closer to home, area radars show the tail end of last night's
convection exiting the lwr Trans Pecos, and new development on the
slopes of the Davis Mtns.  Radar estimates that most rain fell on the
NW half of the CWA over the past 24 hours, plus a few cells over the
Big Bend Area.  Maximum radar totals were 5-6", but this was in the
sandhills, so very little flash flooding occurred.  Isolated pockets
of 1-2" fell further south, resulting in elevated flows on the Rio
Grande.

For tonight/Monday, areas out west are destabilizing rapidly w/full
insolation, and hi-res models suggest a repeat of last night.
Dewpoints in the 60s are backed up KATS/KGDP, and mesoanalysis shows
an axis of instability of 2000-3000 J/kg capes running N-S along the
TX/NM border.  Better deep-lyr shear is currently along the far west
zones, but this is forecast to move east overnight, enhancing
chances for a severe supercell or two.  We will mention this in the
HWO.  Further east, models hint at convection moving into the Big
Bend/lwr Trans Pecos overnight, and moving thru the eastern Permian
Basin/upper Colorado River Valley Monday...roughly in line w/the low-
lvl theta-e ridge.  The GEFS reinforces this, showing anomalies in
the National Water Model over the lwr Trans Pecos thru 00Z Tuesday.
All that said, w/saturated soils over the NW CWA, and expected
rainfall over the Big Bend overnight/Monday, we've expanded the FFA
thru 12Z Monday, and included all areas west of the Pecos.  What
falls over the next 12-18 hrs will largely determine where/when the
FFA needs to be extended, but the eastern half of the FA looks to be
the best candidate attm.

Chances of convection will remain high all week as the secondary
trough develops, keeping the region under SW flow aloft.  SE of Baja
del Sur, T.S. Pilar has developed and, although it looks to be short-
lived, may provide enough tropical moisture to be entrained into the
flow to further enhance rain chances.  Finally, a cold front is set
to arrive Tuesday to assist further.  This will keep temps below
normal into the extended.

In the extended, the secondary trough is forecast to move to the
Four Corners by late in the work-week, transitioning flow aloft from
SW to zonal.  After the cold front, low-lvl return flow quickly
resumes, keeping Gulf moisture in the area, aided by the LLJ every
night, for good chances of rain.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     69  79  66  73 /  70  90  70  80
Carlsbad                       64  82  62  73 /  50  40  60  60
Dryden                         71  81  70  80 /  80  90  60  50
Fort Stockton                  68  82  66  76 /  50  70  30  60
Guadalupe Pass                 60  76  59  68 /  60  40  30  50
Hobbs                          63  77  61  69 /  60  70  70  60
Marfa                          61  78  58  74 /  60  60  40  50
Midland Intl Airport           68  79  65  74 /  70  80  70  70
Odessa                         68  79  65  73 /  60  70  70  60
Wink                           68  83  65  76 /  40  50  50  60

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through late tonight for Eddy County Plains-
     Guadalupe Mountains of Eddy County.

TX...Flash Flood Watch through Monday morning for Big Bend Area-
     Davis/Apache Mountains Area-Guadalupe Mountains-Marfa
     Plateau-Pecos-Presidio Valley-Reeves County and Upper Trans
     Pecos-Terrell-Van Horn and Highway 54 Corridor.

&&

29/44
Hazardous weather outlook, Sep 24, 3:03 PM CDT, 42 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
303 PM CDT Sun Sep 24 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-252015-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
303 PM CDT Sun Sep 24 2017 /203 PM MDT Sun Sep 24 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms are likely across the region this afternoon and
overnight... especially across the Big Bend north into the higher
terrain of SE NM. Heavy rainfall and flash flooding will be the main
concerns with these storms and a Flash Flood Watch is in effect
along and west of the Pecos River. A few strong or severe storms will
also be possible.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Chances of thunderstorms capable of producing flash flooding from
locally heavy rainfall will only increase the next several days
across all of West Texas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 7:06 PM CDTAreal Flood AdvisoryMAFReeves, Ward3 hr
Sep 23, 7:30 PM CDTSpecial Weather StatementMAFWard30 min
Sep 23, 7:38 PM CDTSevere Thunderstorm WarningMAFLoving, Ward, Winkler67 min
Sep 23, 7:40 PM CDTAreal Flood AdvisoryMAFLoving, Reeves, Ward, Winkler2 hr
Sep 23, 7:47 PM CDTAreal Flood AdvisoryMAFCulberson, Loving, Reeves118 min
Sep 23, 8:03 PM CDTSpecial Weather StatementMAFCulberson27 min
Sep 23, 8:21 PM CDTAreal Flood AdvisoryMAFCulberson, Reeves3 hr
Sep 23, 8:40 PM CDTSpecial Weather StatementMAFReeves35 min
Sep 23, 8:58 PM CDTSevere Thunderstorm WarningMAFCulberson, Loving, Reeves62 min
Sep 23, 9:20 PM CDTAreal Flood AdvisoryMAFLoving, Reeves115 min
Sep 23, 9:57 PM CDTAreal Flood AdvisoryMAFLoving3 hr
Sep 23, 10:02 PM CDTSpecial Weather StatementMAFLoving28 min
Sep 23, 10:23 PM CDTAreal Flood AdvisoryMAFCulberson, Jeff Davis, Reeves2 hr
Sep 23, 10:58 PM CDTAreal Flood AdvisoryMAFLoving, Ward, Winkler2 hr
Sep 23, 11:55 PM CDTAreal Flood AdvisoryMAFAndrews, Ector, Gaines, Winkler2 hr
Sep 24, 12:33 AM CDTAreal Flood AdvisoryMAFEctor, Winkler117 min
Sep 24, 1:50 AM CDTAreal Flood AdvisoryMAFDawson, Martin115 min
Sep 24, 2:07 AM CDTAreal Flood AdvisoryMAFAndrews, Ector, Gaines, Winkler3 hr
Sep 24, 3:04 AM CDTAreal Flood AdvisoryMAFDawson116 min
Sep 24, 3:25 AM CDTAreal Flood AdvisoryMAFEctor2 hr
Sep 24, 4:11 AM CDTFlash Flood WarningMAFEctor3 hr
Sep 24, 4:21 AM CDTAreal Flood AdvisoryMAFMidland114 min
Sep 24, 4:27 AM CDTFlash Flood WatchMAFPecos, Terrell11 hr
Sep 24, 4:37 AM CDTAreal Flood AdvisoryMAFMartin113 min
Sep 24, 5:13 AM CDTFlash Flood WarningMAFMidland2 hr
Sep 24, 5:50 AM CDTAreal Flood AdvisoryMAFBorden115 min
Sep 24, 2:19 PM CDTRiver Flood WarningMAFBrewster41 hr
Sep 23, 7:14 PM CDTSevere Thunderstorm WarningMAFEddy61 min

Nearby

Flash Flood Watches in Texas, 2017Flash Flood Watches in New Mexico, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.